Hypoglycemia, or low blood sugar, can progress quickly to an emergency situation if you don’t treat it right away.
Knowing the signs and symptoms of hypoglycemia is the first step in managing this complication of diabetes.
Symptoms of severe hypoglycemia can include trouble thinking clearly and blurred vision. It can even lead to:
- loss of consciousness
Hypoglycemia can happen for several reasons, such as:
- taking too much of your diabetes medication
- eating less than normal
- exercising more than normal
- having erratic eating patterns
- drinking alcohol without having a snack
If your symptoms progress or don’t get better after treating them at home, you may need to seek emergency medical attention.
In the midst of a hypoglycemic episode, it can be difficult to stay calm.
The following tips can help you remain cool and collected during a hypoglycemia emergency so you can get the help you need as fast as possible.
Plan the quickest route to the closest emergency department before an emergency happens. Write down the directions in a clearly visible location. You can also save it in your phone’s map application.
Keep in mind that you shouldn’t drive if you’re having a severe hypoglycemia episode because you could lose consciousness.
Ask a friend or family member to take you or accompany you via Lyft or Uber. If you use the Lyft or Uber app, your trip information will be stored for easy access.
If you’re alone, call 911 so that an ambulance can be sent to you.
Write down emergency numbers and keep that information in a place where you can easily access them, such as a note on your refrigerator. You should enter the numbers into your cell phone, too.
These numbers include:
- your doctors’ phone numbers
- ambulance center
- fire department
- police department
- poison control center
- neighbors or nearby friends or relatives
If your doctor practices at a hospital, you may also want to write down the location. If close by, you can head there in case of an emergency.
Having this information in a visible location can quickly direct you to help and prevent you from panicking to find it.
Consider meeting with friends, family members, exercise partners, and co-workers to discuss how they should care for you if your blood sugar drops too low. You can also let them know what symptoms to look out for.
Having a wide-reaching support system can make hypoglycemic episodes a bit less stressful. You can be sure that someone is always looking out for you.
A medical identification bracelet or tag contains information about your condition and your emergency contact information. A medical ID is an accessory, such as a bracelet or necklace, that you wear at all times.
Emergency responders will almost always search for a medical ID in an emergency situation.
You should include the following on your medical ID:
- your name
- the type of diabetes you have
- if you use insulin and dose
- any allergies you have
- an ICE (In Case of Emergency) phone number
- if you have any implants, like an insulin pump
This can help emergency responders get you proper treatment right away if you become confused or unconscious.
The best way to treat a hypoglycemic episode is with a small high-carbohydrate snack. The American Diabetes Association recommends that your snack contains at least 15 grams of carbohydrates.
Some good snacks to keep on hand include:
- dried fruit
- fruit juice
- gummy candies
- glucose tablets
If you can’t find a snack, you can also have a tablespoon of honey or syrup. You can also dissolve a tablespoon of regular sugar in water.
Avoid artificial sweeteners and foods that have fats along with carbs, like chocolate. These can slow down glucose absorption and shouldn’t be used to treat hypoglycemia.
Think about all the places you go often and make sure these snacks are available to you. For example, make sure you have carbohydrate snacks:
- at work
- in your car or anyone else’s car you’re frequently in
- in your purse or backpack
- in your hiking gear or sports bags
- in a pouch on your bike
- in your carry-on luggage
- for kids, in the school nurse’s office or at daycare
With a prescription from your doctor, you can buy a glucagon emergency kit to treat hypoglycemic emergencies.
Glucagon is a hormone that raises your blood glucose levels. It’s available as a shot administered under your skin or as a nasal spray.
Tell your family members, friends, and co-workers where to find this medication and teach them how to use it in case of emergencies.
The package should also have clear instructions on how to prepare and administer the glucagon properly. Make sure to keep an eye on the expiration date.
Be aware that nausea and vomiting may occur after using a glucagon kit.
Take a deep breath and slowly breathe out, counting to 10. Panicking will only make things worse. Remind yourself that you’re already prepared to handle this situation.
Severely low blood sugar levels can be life threatening. The key to managing hypoglycemia is being able to recognize the symptoms and acting quickly and calmly during an attack.
Preparation is key to helping keep you calm.